Oregon, 2005

Wildfire in Oregon, July 23, 2005

July 23, 2005 · NWS PDT · 1 event in 1 county or zone

A wildfire near Helix bruned 150 acres of wheat and stubble, with about 75 acres each. A harvest truck was also burned in the blaze which was holding a full load of 8 to 10 tons of wheat.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$23,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A wildfire near Helix bruned 150 acres of wheat and stubble, with about 75 acres each. A harvest truck was also burned in the blaze which was holding a full load of 8 to 10 tons of wheat. The property damage from this event is estimated at $5,000, and the crop damage from this event is estimated at $23,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 23, 9:40 AM PST, 50 minutes earlier.

Area forecast discussion, Jul 23, 9:40 AM PST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION...
NATIONAL WEATHER SERVICE PENDLETON OR
1040 AM PDT SAT JUL 23 2005

.SHORT TERM...TODAY THROUGH TUESDAY...UPPER LEVEL HIGH PRESSURE AND
WESTERLY WINDS ALOFT WILL CONTROL OUR WEATHER. THE COLD FRONT THAT
MOVED THROUGH THE REGION ON FRIDAY BROUGHT A COOLER MARINE AIR MASS
INTO THE FORECAST AREA WITH RELATIVE HUMIDITIES 5 TO 15 PERCENT
HIGHER THAN 24 HOURS AGO. AS SUCH...OUR HIGH AND LOW TEMPERATURES
TODAY AND SUNDAY WILL BE NEAR SEASONAL NORMALS WITH HIGH
TEMPERATURES FOR THIS WEEKEND BEING A BIT COOLER THAN YESTERDAY. A
WEAK (LOW AMPLITUDE) UPPER LEVEL SHORT WAVE WILL MOVE ACROSS
WASHINGTON AND OREGON ON SUNDAY. THE WAVE WILL HAVE VERY LITTLE
MOISTURE AND LIFT ASSOCIATED WITH IT SO JUST A FEW...THIN HIGH
CLOUDS ARE EXPECTED AS THE WAVE MOVES ACROSS THE REGION. THE WAVE
WILL CAUSE PRESSURE RISES IN THE BOUNDARY LAYER...WHICH WILL IN TURN
INCREASE SURFACE PRESSURE GRADIENTS. THUS EXPECT A MODEST INCREASE
IN WINDS ON SUNDAY... ESPECIALLY ALONG THE EAST SLOPES OF THE
SOUTHERN WASHINGTON CASCADES AND ADJACENT VALLEYS AS WELL AS IN
CHANNELLED AREAS SUCH AS THE EASTERN COLUMBIA RIVER GORGE AND THE
KITTITAS VALLEY. OTHERWISE... EXPECT DRY AND STABLE CONDITIONS
THROUGH TUESDAY WITH A GRADUAL WARMING TREND BEGINNING MONDAY.

WE ISSUED A MORNING UPDATE TO THE ZONE FORECAST PACKAGE TO ADJUST
HIGH TEMPERATURES TODAY AND TOMORROW IN THE JOHN DAY BASIN AND THE
OCHOCO-JOHN DAY HIGHLANDS...AND TO DECREASE THE WIND SPEEDS THIS
MORNING IN THE EASTERN COLUMBIA RIVER GORGE.  POLAN

.AVIATION...MOSTLY CLEAR SKIES AND UNRESTRICTED VISIBILITIES ARE
EXPECTED THROUGH 18Z SUNDAY.  THERE WILL BE A FEW CUMULUS CLOUDS
DEVELOPING OVER THE DESCHUTES PLATEAU AND THE MOUNTAINS OF CENTRAL
AND NORTHEAST OREGON THIS AFTERNOON.  SURFACE WINDS WILL MAINLY BE
IN THE 5 TO 15 KNOT RANGE THROUGH THE DAY...ALTHOUGH DLS WILL REACH
10 TO 20 KNOTS THIS AFTERNOON.  PERRY

&&

.PREVIOUS DISCUSSIONS... (ISSUED AT 230 AM PDT SAT JUL 23 2005)

.LONG TERM...TUESDAY THROUGH FRIDAY.  WILL CONTINUE A DRY FORECAST
THROUGH THE EXTENDED.  HIGH PRESSURE WILL STRENGTHEN DURING THE MID
WEEK WITH AFTERNOON TEMPERATURES CLIMBING BACK INTO THE MID 80S TO
MID 90S OVER MOST OF THE REGION...AND A FEW AREAS POSSIBLY REACHING
100 ON WEDNESDAY.  A WEAK TROUGH IS PROGGED TO MOVE EAST OF THE
CASCADES ON THURSDAY.  BELIEVE ONLY SLIGHTLY COOLER TEMPERATURES AND
LOCALLY BREEZY WINDS CAN BE EXPECTED WITH THE PASSAGE OF THIS UPPER
LEVEL FRONT.  ON FRIDAY...THE RIDGE WILL AMPLIFY IN RESPONSE TO A
DEEPENING TROUGH OFFSHORE.  SMITH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  90  57  90  57 /   0   0   0   0
ALW  90  61  90  61 /   0   0   0   0
PSC  92  56  92  56 /   0   0   0   0
YKM  88  54  88  54 /   0   0   0   0
HRI  93  54  93  54 /   0   0   0   0
ELN  85  56  85  56 /   0   0   0   0
RDM  89  44  89  45 /   0   0   0   0
LGD  87  54  87  56 /   0   0   0   0
5J0  88  48  88  49 /   0   0   0   0
DLS  86  61  86  61 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/83/83
Hazardous weather outlook, Jul 23, 3:00 AM PST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
400 AM PDT SAT JUL 23 2005

WAZ024>030-ORZ041>050-241045-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
400 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A DRY AND STABLE WESTERLY FLOW WILL KEEP SUNNY SKIES WITH WARM AND
DRY CONDITIONS TODAY...AND CLEAR SKIES TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A BROAD HIGH PRESSURE SYSTEM WILL KEEP FAIR SKIES WITH DRY AND
STABLE CONDITIONS THROUGH THE PERIOD. THERE WILL BE AN OCCASIONAL
WEAK DISTURBANCE MOVING INTO THE RIDGE TO CAUSE PERIODS OF MID AND
HIGH CLOUDS ALONG WITH INCREASED WINDS ALONG THE CASCADE EAST SLOPES
AND IN THE COLUMBIA RIVER GORGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Foothills of the Blue Mountains

When
July 23, 10:30 AM PST to 1:00 PM PST
Where
Foothills of the Blue Mountains forecast zone
Property damage
$5,000
Crop damage
$23,000
Reported by
NEWSPAPER

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468349.